Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 138, NWS Kansas City, MO

July 23, 2005Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 23, 2005, 6:42 PM CDT for Henry County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 6:42 PM CDT (23:42 UTC)
Expired
Jul 23, 2005, 7:15 PM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:10 PM CDTTSTM WND DMGCoal, MOTREE KNOCKED DOWN ON U HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 232343
SVREAX
MOC083-240015-
/O.NEW.KEAX.SV.W.0138.050723T2342Z-050724T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HENRY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 715 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TIGHTWAD...OR 10 MILES WEST OF WARSAW...AND MOVING NORTHWEST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TIGHTWAD BY 650 PM CDT.
   COAL BY 710 PM CDT.

THE TOWN OF BROWNINGTON IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3820 9361 3821 9352 3846 9353 3828 9381
      3822 9378

$$

DB
2 follow-up statements
000 
WWUS53 KEAX 232350
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT SAT JUL 23 2005

MOC083-240015-
/O.CON.KEAX.SV.W.0138.000000T0000Z-050724T0015Z/
HENRY MO-
649 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN HENRY
COUNTY UNTIL 715 PM CDT...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR TIGHTWAD...OR 12 MILES WEST OF WARSAW...MOVING NORTHWEST
AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   COAL BY 655 PM CDT.

IF ON OR NEAR TRUMAN LAKE GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3820 9361 3821 9352 3846 9353 3828 9381
      3822 9378

$$

DB
000 
WWUS53 KEAX 240003
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT SAT JUL 23 2005

MOC083-240015-
/O.CON.KEAX.SV.W.0138.000000T0000Z-050724T0015Z/
HENRY MO-
703 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN HENRY
COUNTY UNTIL 715 PM CDT...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR TIGHTWAD...OR 12 MILES SOUTHEAST OF CLINTON...MOVING
NORTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   COAL BY 715 PM CDT.

IF ON OR NEAR TRUMAN LAKE GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3820 9361 3821 9352 3846 9353 3828 9381
      3822 9378

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:17 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 3:17 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT SAT JUL 23 2005

...EXCESSIVE HEAT WARNING THROUGH 7 PM MONDAY...

.DISCUSSION...

THE RIDGE AXIS IS DRAPED ACROSS THE CENTRAL PLAINS THIS AFTERNOON.
THIS HAS ALLOWED THE SUN TO BEAT DOWN ACROSS KANSAS AND NORTHERN
MISSOURI WITHOUT ANY CLOUD COVER TO MODERATE HEATING. TEMPERATURES
HAVE BEEN FAST TO RESPOND AS A RESULT...WITH HEAT INDICES BREAKING
THE 105 MARK BY 1 PM. LITTLE RELIEF IS IN THE OFFING AS THE RIDGE IS
SHIFTS EAST OVERNIGHT. GFS/UKMET/NAM ALL SHOW A SLIGHT COOLING IN
THE ATMOSPHERIC COLUMN AS WE MOVE INTO SUNDAY. THIS SHOULD TAKE THE
EDGE OFF HIGH TEMPS...BUT NOT ENOUGH TO GET US OUT FROM UNDER THE
NEED FOR A HEAT ADVISORY THROUGH TOMORROW.

CLOUD COVER FROM THE APPROACHING FRONT...AND MODERATION OF THE AIR
MASS TEMPERATURES PROFILE SHOULD BRING AFTERNOON HIGHS BACK INTO THE
UPPER 90S FOR NORTHERN MISSOURI MONDAY. TEMPERATURES COULD STILL BE
TICKLING THE TRIPLE DIGIT NUMBERS FROM SEDALIA SOUTHWEST THROUGH
CLINTON AND BUTLER. HOWEVER...WITH MOISTURE POOLING AHEAD OF AN
APPROACHING FRONT...HEAT INDICES SHOULD STILL BE REACHING ABOVE 105
ACROSS AREAS FROM ST JOSEPH TO MACON SOUTH MONDAY AFTERNOON.
COUNTIES TO THE NORTH OF THIS LINE MIGHT HAVE A HARD TIME REACHING
105...BUT THEY WONT BE FAR AWAY. SO...WITH THIS BEING OUR THIRD DAY
OF 105 OR GREATER HEAT INDICES...I WILL GO AHEAD AND BUMP OUR HEAT
ADVISORY TO AN EXCESSIVE HEAT WARNING...EXTENDING IT FROM SUNDAY
NIGHT TO MONDAY NIGHT.

THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE TRANSITION IN
THE LONGWAVE PATTERN THROUGH NEXT WEEK. A STRENGTHENING UPPER LOW
OVER THE ALEUTIAN CHAIN WILL HELP PUSH THE HOT UPPER HIGH FROM THE
CENTRAL US TOWARD THE SOUTHEASTERN US. LOWERING HEIGHTS OVER THE
NORTHERN PLAINS WILL ALLOW A COLD FRONT TO MOVE SLOWLY THROUGH THE
CENTRAL US TUESDAY AND WEDNESDAY. THE ECMWF, GFS, AND UKMET ARE IN
GOOD AGREEMENT WITH THE TIMING OF THE FRONT. 850 MB MOISTURE IS
PROGGED TO POOL AHEAD OF THE FRONT WITH DEWPOINTS FORECAST TO REACH
14 C TO 16 C SO CHANCES FOR WIDESPREAD THUNDERSTORMS LOOK GOOD
TUESDAY AND TUESDAY NIGHT. IVE INCREASED PRECIPITATION CHANCES TO
50 PERCENT CORRESPONDING TO THE PROJECTED TIMING IN THE FRONT
TUESDAY INTO TUESDAY EVENING. IF THE DETAILS OF THE GFS ARE RIGHT,
LOCALIZED HEAVY RAIN IS A POSSIBILITY. THE MODEL FORECASTS DECENT
LOW LEVEL FLOW INTO THE SLOW MOVING FRONT OVER EASTERN KANSAS
TUESDAY AND TUESDAY NIGHT WHICH IS A FAVORABLE SET UP FOR TRAINING
THUNDERSTORMS FOR EASTERN KANSAS INTO WESTERN MISSOURI.

TEMPERATURES TUESDAY, WEDNESDAY AND THURSDAY ARE TRICKY. FOR NOW I
HAVE NOT GONE AS COOL AS THE GFS WOULD SUGGEST ESPECIALLY ON
WEDNESDAY. I THINK THAT A SECONDARY WAVE FORECAST BY THE GFS FOR
WEDNESDAY INTO WEDNESDAY NIGHT MAY BE SPURIOUS CONVECTIVE FEEDBACK
SO CLOUDS ON THE MODEL ARE OVERDONE.

CUTTER/KOCH

&&

.PREV DISCUSSION...

1122 AM...
SOME MODIFICATIONS TO TEMPERATURES HAVE BEEN MADE TO THE AFTERNOON
HOURS. MORNING SOUNDING FORM BOTH TOPEKA AND SPRINGFIELD
INDICATE THAT TODAY SHOULD BE EVEN WARMER THAN FRIDAY. THIS IS
BACKED UP BY OBSERVATIONS THAT TEMPERATURES THIS MORNING HAVE SO FAR
JUMPED UP FASTER THAN YESTERDAY...ESPECIALLY ACROSS NORTHERN
MISSOURI WHERE THEY HAD THE BENEFIT OF SOME CLOUDS FRIDAY. IN
GENERAL I HAVE ADJUSTED MOST LOCATIONS UP A COUPLE OF DEGREES. THIS
PUSHES HEAT INDICES INTO THE 110 TO 115 RANGE FOR THE AFTERNOON
HOURS IN LOCATIONS SOUTH OF A LINE RUNNING FROM KIRKSVILLE TO KANSAS
CITY...WITH THE FORECAST 115 READINGS EXPECTED TO STOP JUST SHY OF
REACHING THE EXCESSIVE HEAT WARNING CRITERIA.

CUTTER

130 AM...
NO BIG CHANGES TO GOING FORECASTS. UPPER RIDGE SHOULD BE PARKED OVER
MISSOURI TODAY...SLIDING A LITTLE FURTHER EAST ON SUNDAY. 850
TEMPERATURES IN THE MID 20S RANGE BOTH DAYS. LITTLE IN THE WAY OF
CLOUDINESS TODAY WITH SUBSIDENCE UNDER THIS UPPER RIDGE.  MAY SEE A
LITTLE MID LEVEL MOISTURE RETURN SUNDAY AFTERNOON WITH RETURN FLOW
AROUND UPPER RIDGE STARTING TO OCCUR...BUT SHOULD HAVE LITTLE IMPACT
ON TEMPERATURES.

MONDAY IS A LITTLE TRICKIER. EXPECT TO SEE A THUNDERSTORM COMPLEX
ALONG FRONTAL BOUNDARY ACROSS NEBRASKA AND IOWA SUNDAY NIGHT AND
MONDAY MORNING. WOULD EXPECT THESE STORMS TO RIDE ALONG 850 THETA E
AXIS AND MBE VECTORS WOULD SUGGEST LITTLE PROPAGATION SOUTHWARD
OVERNIGHT...SO WILL KEEP DRY FORECAST GOING THROUGH MONDAY...BUT
SOMETHING TO BE WATCHED. THAT CONVECTION SHOULD HELP PUSH THE
BOUNDARY A LITTLE FURTHER SOUTH...AND AS NORTHERN STREAM WAVE MOVES
BY TO OUR NORTH MONDAY NIGHT...EXPECT STORMS THAT REFIRE ON THIS
BOUNDARY TO START IMPACTING EXTREME NORTHERN MISSOURI LATE MONDAY
NIGHT...WITH BOUNDARY MOVING SOUTHWARD INTO FORECAST AREA DURING THE
DAY ON TUESDAY. THIS SHOULD FINALLY BRING A BREAK IN THE HEAT WAVE.

WILL LEAVE HEAT ADVISORY AS IS FOR THE TIME BEING. IT MAY HAVE TO BE
EXTENDED INTO MONDAY...BUT MOISTURE RETURN AND THE POSSIBILITY OF A
LITTLE MORE CLOUDINESS ON MONDAY MAY KEEP TEMPERATURES A FEW DEGREES
COOLER.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING FOR ALL ZONES THROUGH 7 PM MONDAY.
MO...EXCESSIVE HEAT WARNING FOR ALL ZONES THROUGH 7 PM MONDAY.
Hazardous weather outlook, Jul 23, 12:55 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT SAT JUL 23 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
1255 PM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON TEMPERATURES WILL RANGE FROM 100 TO 105 OVER EASTERN KANSAS
AND NORTHERN MISSOURI THIS AFTERNOON. FACTORING IN MODERATE LEVELS OF
HUMIDITY, HEAT INDICES WILL EXCEED 110 DEGREES OVER MOST OF THE
OUTLOOK AREA BETWEEN 1 PM AND 6 PM. A HEAT ADVISORY IS IN EFFECT FOR
THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY WILL BE VERY HOT WITH AFTERNOON TEMPERATURES NEAR
100 DEGREES BOTH DAYS. AFTERNOON HEAT INDEX VALUES WILL RANGE FROM
105 TO 110.

A COLD FRONT WILL BRING COOLER TEMPERATURES TO THE REGION TUESDAY AND
WEDNESDAY. HEAT AND HUMIDITY WILL INTERACT WITH THE COLD FRONT TO
PRODUCE THUNDERSTORMS CAPABLE OF TORRENTIAL RAIN, DAMAGING WIND
GUSTS, AND HAIL. STORMS COULD IMPACT FAR NORTHWESTERN MISSOURI BY
LATE MONDAY NIGHT THEN SPREAD SOUTH TUESDAY AND TUESDAY NIGHT. DUE TO
THE SLOW PROGRESSION OF THE FRONT, SLOW MOVING STORMS COULD PRODUCE
FLASH FLOODING DESPITE OUR DRY SOIL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED UNTIL LATE MONDAY NIGHT INTO
TUESDAY.

KOCH

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.